Hail, Ottawa
- When
- June 22, 3:01 PM CST to 3:03 PM CST
- Where
- Ottawa County, 2.62 mi SE of Lamar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.550
On the evening of June 22 scattered thunderstorms developed over northern KS. They then formed into a line as they drifted southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of June 22 scattered thunderstorms developed over northern KS. They then formed into a line as they drifted southward. These storms were marginal and only produced minor severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 1:55 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT Sun Jun 22 2014 .SHORT TERM...(This Evening through Monday) Issued at 255 PM CDT SUN JUN 22 2014 Visible satellite and surface observations show an outflow boundary extending form northern Jefferson County, west-southwest across MHK, then westward into west central KS. The mesoscale models HRRR, AFW and NMM show scattered to numerous showers and thunderstorms developing along the the outflow boundary across much of east central KS and extending westward into central KS...generally about where the boundary is located early this afternoon. The line of thunderstorms will move southeast across the remainder of the CWA during the early and mid evening hours. MLCAPEs are progged to increase to 2,000 to 3,000 J/KG along and south of the OFB. The vertical wind shear looks rather weak with less than 25 KTS of effective sfc to 6KM shear. I would expect pulse strong to severe thunderstorms with the primary threat being quarter to ping pong size hail and isolated damaging wind gusts. There may be heavy rainfall as PWATS will be 1.75 to 1.85 inches across the CWA. During the evening hours an MCS or complex of thunderstorms will develop on the higher terrain of eastern CO. The mesoscale models show this complex of thunderstorms moving southeast across western and south central KS into the early morning hours of Monday. If the mesoscale models verify, then much of the CWA will miss the heavier widespread rain and thunderstorms late tonight and through the morning hours of Monday. The synoptic scale models show more of a widespread chance for showers and thunderstorms as the complex of thunderstorms across western KS this evening shifts east-southeast across the entire state through the late night hours. The ECMWF does show the higher QPF moving across western and southern KS and remaining south of the CWA. It looks as if our best chance for thunderstorms will be late this afternoon and through the mid evening hours. We may see a break in the showers and thunderstorms through the late evening hours until around 9Z, when the northern edge of the MCS/thunderstorm complex moves southeast across the CWA. Lows tonight will drop into the mid to upper 60s. Monday...The MCS/thunderstorm complex will gradually shift southeast across southeast KS into southwest MO. East central KS may see periods of light rain and thunderstorms through the morning before the rain shifts southeast of the area during the afternoon hours. Skies will become mostly sunny across north central KS by afternoon with clearing skies across the remainder of the CWA during the mid and late afternoon hours. North-northeast winds behind a weak cold front will keep highs a bit cooler with mid lower to mid 80s expected across the entire CWA. .LONG TERM...(Monday Night through Sunday) Issued at 255 PM CDT SUN JUN 22 2014 For Monday night through Sunday, the atmosphere is expected to remain rather moist with some CAPE each day. The main question is whether there is enough lift and/or forcing for convection to develop. Because of the potential for weak waves or possible MCVs developing from convection off the higher terrain, confidence in differentiating the better chances for precip is a little marginal. Therefore tried to focus on what may limit precip chances. Have continued with a dry forecast for Monday night and Tuesday thinking the weak surface front will push to the south and east of the forecast area. This should shift the deeper moisture and better instability south and east of the area. Have discounted the GFS solution since it seems to over amplify a surface wave and leave precip across eastern KS Monday night. Also any convection off the higher terrain Tuesday would likely wait until the evening to impact north central KS so the NAM seems a little to aggressive with it's QPF in the afternoon. The other periods the the forecast keeps dry is Friday night through Sunday. The GFS and ECMWF have started to trend slightly more amplified with the overall pattern by the weekend. The developing southwest flow aloft is expected to keep any weak waves and convection off the mountains mainly to the northwest of the forecast area. Additionally, the southwest flow should allow for warmer mid level temps to advect in from the southwest providing more inhibition to random convection. The GFS shows 700 MB temps warming to around 15C as the mid level flow amplifies. Temps Monday night and Tuesday are expected to be relatively cool with modest surface ridging over the area and slightly dryer air moving in. Therefore have maintained lows in the 60s with highs in the mid 80s. By the end of the week and into the weekend, we should see a slight warming trend although 850 temps rising into the lower 20s Celsius suggest the warming should be rather modest. So have highs in the upper 80s to around 90 for the weekend with lows in the lower 70s. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1243 PM CDT SUN JUN 22 2014 Expect VFR conditions through much of the afternoon. Late this afternoon thunderstorms will begin to develop around the the terminals. A line of storms may move southeast across the terminals this evening. If a thunderstorm moves across the terminals late this afternoon and evening...then brief MVFR or possibly brief IFR conditions may occur. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Gargan LONG TERM...Wolters AVIATION...Gargan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT SUN JUN 22 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-232015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 312 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD DEVELOP NORTH OF INTERSTATE 70 LATE THIS AFTERNOON...WITH WIDESPREAD THUNDERSTORMS EXPECTED ACROSS THE AREA BY EVENING AND THROUGH MONDAY MORNING. SOME OF THE THE THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS MAY BE STRONG TO SEVERE. THE MAIN HAZARDS WITH THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS EVENING INTO MONDAY MORNING...AND MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS MAY BE ONGOING THROUGH THE MORNING MONDAY. LOCALLY HEAVY RAINFALL IS THE PRIMARY CONCERN WITH THE STORMS. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WOLTERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN JUN 22 2014
KSZ020-221545-
CLOUD-
1011 AM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY...
THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLOUD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.
&&
LAT...LON 3952 9793 3949 9770 3931 9770 3931 9776
3931 9793 3951 9794
TIME...MOT...LOC 1511Z 284DEG 19KT 3943 9803
GARGANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 PM CDT SUN JUN 22 2014
KSZ012-221745-
BROWN-
1217 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY...
THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF EASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ROBINSON.
&&
LAT...LON 3990 9534 3990 9533 3977 9534 3973 9556
3993 9555 3998 9534
TIME...MOT...LOC 1718Z 257DEG 18KT 3985 9550SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SUN JUN 22 2014 KSZ020-034-222045- CLOUD-OTTAWA- 321 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES... THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILTONVALE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3936 9742 3918 9755 3926 9774 3938 9768 TIME...MOT...LOC 2021Z 290DEG 9KT 3931 9762
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN JUN 22 2014
KSZ034-222130-
OTTAWA-
400 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY...
THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTHEASTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
OTTAWA COUNTY.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3931 9765 3931 9762 3930 9762 3931 9752
3929 9737 3911 9737 3918 9767
TIME...MOT...LOC 2100Z 276DEG 14KT 3922 9758The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large limbs down in Topeka some which damaged power lines.
Tree limbs up to 3 inches in diameter down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519018, 519019, 519020.